sutures newsletter

PRODUCED BY AND FOR MEMBERS OF THE DEPARTMENT OF SURGERY June 2016 | Archived Issues

FDA Cautions Against Zecuity Patches, High Doses of Loperamide, and Aspirin Overuse

Pharmacy Focus

The U.S. Food and Drug Administration is warning about heart problems associated with taking higher than recommended doses of the common over-the-counter and prescription diarrhea medicine loperamide. Also, the FDA has temporarily suspended sales of Zecuity patches for migraine headaches over concerns of burning and scarring. And the agency warned about the risks of serious bleeding that can result from taking too much aspirin, which is contained in over-the-counter products for stomach upset.

FDA: Burning and Scarring Linked to Zecuity Patch

The U.S. Food and Drug Administration has temporarily is suspended sales, marketing and distribution of the Zecuity (sumatriptan iontophoretic transdermal system) patch for migraine headaches after reports of its use caused serious burns and permanent scarring. Health care professionals should stop prescribing Zecuity, and patients should not use any remaining patches.

The FDA website has more information.

FDA: Loperamide Overuse Can Cause Heart Problems

The FDA is warning against taking higher than recommended doses of the common over-the-counter and prescription diarrhea medicine loperamide. Misuse or abuse of the product can cause serious heart problems that can lead to death, according to the FDA. The majority of reported serious heart problems occurred in individuals who were intentionally taking high doses in an attempt to self-treat opioid withdrawal symptoms or achieve a feeling of euphoria.

The FDA website has more information.

FDA: Serious Bleeding Can Result from Overuse of Aspirin

The FDA is warning consumers about the risk of serious bleeding when using over-the-counter aspirin-containing antacid products to treat heartburn, sour stomach, acid indigestion or upset stomach. Taking too much aspirin carries the risk of serious bleeding. The agency is urging the public to seek other products for the conditions that do not contain aspirin.

The FDA has more information.